My heart keeps racing but I'm getting no help.

3 answers | Last updated: Oct 29, 2016
A fellow caregiver asked...

I have had a fast heart rate since going into a fib on Halloween. Everytime I visit the emergency room they slow it down and send me home. This seems to be just putting a bandage on the problem. Why is no one doing anything to correct the problem? I have had previous heart attacks, and have had a stent placed in the LAD. I am on 200mg of Metoprolol daily, 5mg Lisenopril daily, asprin and other meds for cholesterol and diabetes. I had a heart cath after the fib and was told the arteries look good. What could be causing the fast heart rate, shortness of breath, chest pressure, choking feeling, high blood pressure...? I am so confused and I don't know what to do.


Expert Answers

Carolyn Strimike, N.P. and Margie Latrella, N.P. are cardiac nurse practitioners specializing in the prevention of heart disease and stroke. They have over 40 years of nursing experience in Cardiology between them. The main goal of their work is to counsel, motivate and empower women to adopt healthy lifestyle choices.

Afib (atrial fibrillation) can occur after a heart attack especially if there is an enlargement or irritability of the atria (top chambers of the heart). Shortness of breath, chest pressure and the choking feeling (racing heart symptoms) may be due to the racing of the irregular heartbeat. There is currently a little bit of controversy as to how to best treat afib. Some experts believe it is best to try and convert the irregular heart rhythm back into a regular rhythm with medications, cardioversion or catheter ablation. Several recent studies though have suggested that is okay to have the irregular heart rhythm as long as the heart rate is controlled. You need to discuss your options with you cardiac electrophysiologist, this is the physician who specializes in heart rhythm disorders. If you are already seeing an electrophysiologist you may wish to get a second opinion as to the best treatment option for you. Do not get discouraged many patients have similar recurrent episodes when they initially develop afib "“ be persistent, ask questions and determine with your physician the best treatment option for you.


Community Answers

Ca-claire answered...

Also, check with the cardiologist to see if the aspirin is thinning your blood enough. A fib puts you in a high risk category for a stroke. You may need to have serious blood thinners to alleviate that risk.


Babs1was answered...

not a nurse or doctor, but... have pacemaker, diabetes etc. Tachycardia was the reason for the pacemaker, did slow it down, but I had periods of erratic overly-forceful beats over 3 years, and got no help from doctors. Finally tried magnesium and it was magic. It stopped my visual migraines as well. Recently I found that taking Metformin at the end of meals caused some 'thumps', and changing that timing was all it took.